Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 3, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at May 1, 2003, 6:40 PM EDT for Cumberland County, Dauphin County, Perry County, Pennsylvania. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 1, 2003, 6:40 PM EDT (22:40 UTC)
- Expired
- May 1, 2003, 7:30 PM EDT
- In force
- 50 min
- Issued by
- NWS State College, PA
- Area
- Counties, with a storm outline in the text
Counties Cumberland County, PA, Dauphin County, PA, Perry County, PA
The radar
The State College radar (KCCX), 100 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 10.7 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 723 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 180 m²/s²
- 0-3 km storm-relative helicity
- 239 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KCTP 012240 CCA SVRCTP PAC041-043-099-012330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE STATE COLLEGE PA 629 PM EDT THU MAY 1 2003 THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CUMBERLAND COUNTY IN SOUTH CENTRAL PENNSYLVANIA DAUPHIN COUNTY IN SOUTH CENTRAL PENNSYLVANIA PERRY COUNTY IN SOUTH CENTRAL PENNSYLVANIA * UNTIL 730 PM EDT. * AT 629 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER CARLISLE SPRINGS...OR 2 MILES NORTHEAST OF CARLISLE...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CAMP HILL AND SHIREMANSTOWN AROUND 650 PM. WEST FAIRVIEW AND ENOLA AROUND 655 PM. HARRISBURG AND ROCKVILLE AROUND 700 PM. PROGRESS AND STEELTON AROUND 705 PM. COLONIAL PARK AND LINGLESTOWN AROUND 710 PM. CLIFTON AROUND 715 PM. THE MAIN THREAT FROM THIS STORM IS A DAMAGING WIND GUST. GUSTS MAY EXCEED 60 MPH...WHICH CAN EASILY KNOCK DOWN TREES AND POWER LINES...AND CAUSE PROPERTY DAMAGE. LARGE HAIL IS ALSO POSSIBLE. THE SAFEST PLACE TO BE DURING A SEVERE THUNDERSTORM IS INSIDE A SUBSTANTIAL SHELTER...AWAY FROM WINDOWS. LAT...LON 4024 7762 4006 7757 4024 7663 4043 7671 DEVOIR/DIRIENZO $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 2:50 PM EDT, 3 hours 50 minutes earlier.
Area forecast discussion, May 1, 2:50 PM EDT, 3 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 250 PM EDT THU MAY 1 2003 AFTER AN APRIL WITH NO SEVERE WEATHER...MAY STARTS OFF WITH THE POTENTIAL FOR SOME ACTIVITY. LINE OF THUNDERSTORMS HAS FLARED UP ALONG LAKE BREEZE FRONT WHICH IS ALSO A SYNOPTIC WIND SHIFT LINE FROM SOUTHWEST AHEAD OF THE FRONT TO NORTH WEST BEHIND THE FRONT. NICE THETA-E RIDGE AHEAD OF WINDSHIFT LINE WITH DEWPOINT CLIMBING INTO THE UPPER 50S AND LOW 60S. CELLS ALSO POPPING UP OVER APPALACHIAN MTS WITH ELEVATED HEATING. ETA FCST CAPES FOR LATE THIS AFTERNOON AROUND 1500J/KG WITH TT UP TO 55. HELICITY VALUES LOW AND ELEVATED LCL. WBZ HEIGHTS RIGHT FOR HAIL. SO PRIMARY THREAT LOOKS TO BE GUSTY WINDS AND HAIL. FOR TONIGHT WIDESPREAD SHOWERS AND THUNDERSTORMS AS COLD FRONT SLOWLY SINKS SOUTH AND WAVE MOVES ALONG FRONT. HEAVIEST QPF LOOKS TO BE AROUND AN INCH OVER NORTHERN TIER. RIVERS RUNNING BELOW NORMAL SO HOPEFULLY NO PROBLEMS THERE. SATURDAY LOOKS TO GRADUALLY DRY OUT. WENT WITH CHANCE SHOWERS OVER SOUTHEAST PART OF CWA. TROUGH TO TROUGH WAVELENGTH STILL LOOKS TO SHORT IN GFS. ECMWF AND ENSEMBLES HINT THAT THE TROUGH MAY BE OFFSHORE WHICH WOULD MEAN A DRY SATURDAY. LATER SHIFTS CAN DEFINE. SUNDAY AND MOST OF MONDAY LOOK DRY. RAIN RETURNS FOR TUESDAY. DRYING WEDNESDAY. DRY THURSDAY. WRKMIS OUT SHORTLY. .CTP... PA...SEVERE WEATHER WATCH PAZ004>006-010>012-017>019-024-033-037-041-042-045-046. DIRIENZO
Hazardous weather outlook, May 1, 4:43 AM EDT, 13 hours 57 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-011045- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 443 AM EDT THU MAY 1 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY A COLD FRONT WILL MOVE SOUTHWARD FROM THE GREAT LAKES TONIGHT...PRODUCING A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE NORTHWEST MOUNTAINS LATE TODAY OR THIS EVENING. DAMAGING WINDS ARE THE PRIMARY THREAT FROM THESE STORMS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE TODAY OR THIS EVENING. KF
In the hours before
Special weather statement, May 1, 1:35 PM EDT, 5 hours 5 minutes before
PAZ004>006-010>012-017>019-024-033-037-041-042-045-046-012300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 135 PM EDT THU MAY 1 2003 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 700 PM EDT THURSDAY EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA... CAMBRIA...CAMERON...CLEARFIELD...ELK...MCKEAN...CENTRE...CLINTON... LYCOMING...POTTER...SOMERSET...SULLIVAN...TIOGA AND WARREN. A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE THUNDERSTORMS ARE POSSIBLE IN AND CLOSE TO THE WATCH AREA...PRODUCING DAMAGING WINDS..LARGE HAIL..AND FREQUENT LIGHTNING. STAY TUNED TO NOAA WEATHER RADIO AND OTHER MEDIA FOR FURTHER DETAILS OR UPDATES. WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DONT USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...HEAVY RAIN...AND FREQUENT LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 4:54 PM EDT | Severe Thunderstorm Warning | CTP | Franklin, Fulton, Huntingdon | 66 min |
| May 1, 6:29 PM EDT | Severe Thunderstorm Warning | CTP | Cumberland | 61 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.